A 55-year-old man with history of nonsmall cell lung cancer who is on cisplatin presents with an acute headache and lethargy for 6 hours. His vital signs are remarkable for a blood pressure of 210/120 mm Hg, heart rate of 70 beats/min, and a temperature of 36.7?C (98?F). His physical exam reveals a lethargic patient with no localizing neurologic signs and no meningismus. You order a noncontrast CT of the head and consider lowering this patient?s blood pressure, though you wonder how much and how fast it should be reduced…
You recognize that this cancer patient?s change in mental status and severely elevated blood pressure was likely the result of PRES. You obtained a CT of the head, which revealed white-matter changes in the posterior cerebral hemispheres. Utilizing IV nicardipine, you lowered the patient?s MAP by 25% over the first hour. In addition, you temporarily discontinued his chemotherapy medication. He subsequently became more alert and responsive.
Would you have done it different? Tell us how you would have handled this case.
Last Updated on January 26, 2023